Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 7, 2005, 5:43 PM EDT for Halifax County, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2005, 5:43 PM EDT (21:43 UTC)
- Expired
- Jul 7, 2005, 6:40 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:00 PM EDT | TSTM WND DMG | South Boston, VA | ISOLATED REPORTS OF TREES DOWN COUNTYWIDE. |
| Jul 7, 6:00 PM EDT | TSTM WND DMG | South Boston, VA | ISOLATED REPORTS OF TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 072142 SVRRNK VAC083-072245- /O.NEW.KRNK.SV.W.0070.050707T2143Z-050707T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 543 PM EDT THU JUL 7 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 645 PM EDT * AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES EAST OF CLUSTER SPRINGS...OR ABOUT 6 MILES NORTHWEST OF VIRGILINA...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SOUTH BOSTON... DRYBURG... SCOTTSBURG... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3658 7897 3652 7875 3674 7870 3689 7888 $$ KK
2 follow-up statements
000 WWUS51 KRNK 072206 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT THU JUL 7 2005 VAC083-072245- /O.CON.KRNK.SV.W.0070.000000T0000Z-050707T2245Z/ HALIFAX VA- 606 PM EDT THU JUL 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR HALIFAX COUNTY... AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SCOTTSBURG...OR ABOUT 6 MILES SOUTHWEST OF CLOVER...MOVING NORTH AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT LAUREL. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3658 7897 3652 7875 3682 7869 3698 7883 $$ KK
000 WWUS51 KRNK 072240 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 639 PM EDT THU JUL 7 2005 VAC083-072249- /O.CAN.KRNK.SV.W.0070.000000T0000Z-050707T2245Z/ HALIFAX VA- 639 PM EDT THU JUL 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY WILL BE ALLOW TO EXPIRE... THUNDERSTORMS HAVE WEAKEN BELOW SEVERE LIMITS AND MOVED OUT OF HALIFAX COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO HALIFAX COUNTY LATER THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3658 7897 3652 7875 3682 7869 3698 7883 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:20 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 7, 4:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU JUL 7 2005
.SHORT TERM (TONIGHT AND FRIDAY)...
NEW TORNADO WATCH 620 IN EFFECT UNTIL 10 PM.
ACTIVE WEATHER ASSOCIATED WITH THE REMNANTS OF CINDY CONTINUED
OVER CWA THIS AFTERNOON INTO TONIGHT.
THE SEVERE AND THE HEAVY RAIN THREAT CONTINUES INTO TONIGHT. THE
TORNADO WATCH 618 EXPIRED AT 4 PM EDT. NEW TORNADO WATCH 620 IN
EFFECT UNTIL 10 PM WHERE A STRONG WIND SHEAR PROFILE CONTINUED.
PWATS ON THE 18Z RNK SOUNDING REMAINED QUITE TROPICAL AROUND 1.50
INCHES. WILL KEEP THE FLOOD WATCH WHICH RUNS UNTIL EARLY TOMORROW
MORNING... SINCE AREAS THAT RECEIVED SOME RAIN WILL RECEIVE
ADDITIONAL HEAVY RAIN. POTENTIAL FLOODING PROBLEMS ARE POSSIBLE AS
RAINFALL DRAINS INTO STREAMS AND CREEKS THROUGH THE EARLY MORNING
HOURS.
AS THE UPPER SYSTEM AND SURFACE BOUNDARY PUSH E LATE TONIGHT...HIGH
PRESSURE BUILDS OVER THE AREA FRIDAY. RAISED LOW TEMPERATURES
TONIGHT IN SOUTHSIDE. ADJUSTED TIMING OF PCPN. WENT SIMILAR TO NAM.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...
PLAYED EXTENDED GRIDS CLOSE TO HPC WITH GFS BACKGROUND.
DENNIS WILL REACH GULF ARD 8 AM SUNDAY AND LIFT NW WEST TO WEST OF
PAH BY 8 AM TUESDAY. TROPICAL REMAIN ACTIVE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-058-059
UNTIL 2 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 2 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ042>045 UNTIL 2 AM FRIDAY.
&&
KKHazardous weather outlook, Jul 7, 9:15 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT THU JUL 7 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-080900- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS OR EVEN MINOR RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS AND RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG THE FOOTHILLS AND EASTWARD INTO THE PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA FOR TODAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING...AND SKYWARN ACTIVATION MAY ALSO BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 7, 1:05 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT THU JUL 7 2005 NCZ003-004-019-020-VAZ032-071845- SURRY-STOKES-WILKES-YADKIN-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...STUART 105 PM EDT THU JUL 7 2005 ...ENHANCED THREAT OF SEVERE WEATHER THROUGH 3 PM... UNSTABLE AIR AND STRONG WIND SHEAR IN LOWER LEVELS IS CREATING AN ENHANCED THREAT OF SEVERE WEATHER AND TORNADOES ACROSS THE EASTERN SLOPES OF THE BLUE RIDGE IN FAR NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA. A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THIS AREA THROUGH ABOUT 3 PM. RESIDENTS IN THIS AREA SHOULD MONITOR MEDIA OUTLETS CLOSELY AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
Local storm report, Jul 7, 2:59 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 9 SE HILLSVILLE 36.67N 80.62W
07/07/2005 CARROLL VA PUBLIC
LARGE TREE LIMBS BROKEN
&&
TWLocal storm report, Jul 7, 3:02 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG YADKINVILLE 36.13N 80.66W
07/07/2005 YADKIN NC LAW ENFORCEMENT
TREES DOWN EAST PART OF TOWN
&&
TWLocal storm report, Jul 7, 3:07 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG YADKINVILLE 36.13N 80.66W
07/07/2005 YADKIN NC BROADCAST MEDIA
TREES DOWN IN TOWN. SHED BLOWN OF FOUNDATION.
&&
TWSpecial weather statement, Jul 7, 3:24 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT THU JUL 7 2005 NCZ004>006-VAZ032-043-044-058-072100- STOKES-ROCKINGHAM-CASWELL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...DANBURY...EDEN...STUART... MARTINSVILLE...DANVILLE...SOUTH BOSTON 324 PM EDT THU JUL 7 2005 ...ENHANCED THREAT OF SEVERE WEATHER THROUGH AT LEAST 5 PM... STRONG LOW LEVEL WINDS COUPLED WITH A WARM FRONTAL BOUNDARY SLOWLY LIFTING NORTH NEAR THE VIRGINIA...NORTH CAROLINA STATE LINE WAS PRODUCING FAVORABLE CONDITIONS FOR ROTATING THUNDERSTORMS. THUNDERSTORMS COMING UP INTO THIS ENVIRONMENT IN WEST CENTRAL NORTH CAROLINA HAVE BEEN PRODUCING ISOLATED WIND DAMAGE...POSSIBLY FROM TORNADOES. FLOODING RAINFALL WILL ALSO BE POSSIBLE FROM THIS ACTIVITY. RESIDENTS ALONG THE STATE LINE...ESPECIALLY THOSE LIVING IN AND AROUND THE MARTINSVILLE AREA...SHOULD MONITOR MEDIA OUTLETS CLOSELY AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:16 PM EDT | Tornado Warning | RNK | Pittsylvania | 44 min |
| Jul 7, 4:59 PM EDT | Tornado Warning | RNK | Pittsylvania, City of Danville | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.